Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

Why should insulin injection sites be rotated?

  1. ABecause each site can only be used once
  2. BTo make the insulin work more quickly with each injection
  3. CTo prevent lumpy fatty swelling that affects absorption
  4. DTo stop the patient getting used to the needle
2.Nursing fundamentalsHard

An older woman with severe arthritis has normal bladder control but wets herself because she cannot reach the toilet in time. Which type of incontinence is this?

  1. AOverflow incontinence
  2. BStress incontinence
  3. CFunctional incontinence
  4. DUrge incontinence
3.Clinical nursingMedium

Which lifestyle advice helps a patient with gastro-oesophageal reflux disease?

  1. ALie down straight after each meal to let the food settle
  2. BWear tight belts to support the stomach
  3. CEat one very large meal a day rather than several small ones
  4. DAvoid large meals late in the evening and raise the head of the bed
4.Clinical nursingHard

A patient with new fast atrial fibrillation has chest pain, a blood pressure of 75/40 mmHg and is confused. What does this indicate?

  1. AHaemodynamic instability needing urgent treatment, possibly electrical cardioversion
  2. BA normal response to atrial fibrillation needing no action
  3. CA stable rhythm that can safely be reviewed at the next routine ward round
  4. DAnxiety about the new diagnosis that will settle with reassurance and rest alone
5.Arterial blood gas interpretationMedium

A practice gas shows PaCO₂ 63 mmHg (8.4 kPa). Use the rule that in acute respiratory acidosis HCO₃⁻ rises by 1 mmol/L for every 10 mmHg that PaCO₂ is above 40, starting from HCO₃⁻ 24 mmol/L, to find the expected HCO₃⁻.

PaCO₂ 63 mmHg (8.4 kPa)baseline: 40 mmHg, 24 mmol/L
HCO₃⁻ = mmol/L
6.Arterial blood gas interpretationHard
pH7.357.457.13PaCO₂mmHg354534HCO₃⁻mmol/L222611appropriate compensationadded respiratory acidosisadded respiratory alkalosis

A practice gas shows a metabolic acidosis: pH 7.13, PaCO₂ 34 mmHg (4.5 kPa), HCO₃⁻ 11 mmol/L. Compare the measured PaCO₂ with Winter’s formula. Click your interpretation.

pH 7.13PaCO₂ 34 mmHg (4.5 kPa)HCO₃⁻ 11 mmol/L
  1. 1appropriate compensation
  2. 2added respiratory acidosis
  3. 3added respiratory alkalosis
7.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: slightly limited; moisture: occasionally moist; activity: walks occasionally; mobility: slightly limited; nutrition: adequate; friction and shear: no apparent problem. Find the Braden total B.

6–23
B =
8.Clinical assessment scoresHard
underweighthealthy weightoverweightobesity class Iobesity class IIobesity class III

Practice exercise (made-up values, not clinical guidance). An adult weighs 47 kg and is 158 cm tall. Calculate the BMI and click the WHO weight category.

47 kg158 cm
  1. 1underweight
  2. 2healthy weight
  3. 3overweight
  4. 4obesity class I
  5. 5obesity class II
  6. 6obesity class III
9.Enteral & parenteral nutrition calculationsMedium
47 kg160 cmwomanIBW (Devine)%IBW = ?

Practice exercise (made-up values, not clinical guidance). A woman is 160 cm tall and weighs 47 kg. Find the actual weight as a percentage of the ideal body weight, %IBW, using the Devine formula (1 in = 2.54 cm). Round to the nearest whole number.

160 cm47 kgwoman
%IBW = %
10.Enteral & parenteral nutrition calculationsHard
153 kg176 cmwomanBMI = kg/m²E = ? kcal/day

Practice exercise (made-up values, not clinical guidance). A critically ill woman is 176 cm tall and weighs 153 kg. The practice protocol gives 14 kcal/kg of actual body weight per day if the BMI is 30–50 kg/m², and 24 kcal/kg of ideal body weight (Devine) per day if the BMI is above 50 kg/m². Find the energy goal E in kcal/day. Round to the nearest whole number.

176 cm153 kgwomanBMI 30–50: 14 kcal/kg actualBMI > 50: 24 kcal/kg IBW
E = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval and the R–R interval on this regular lead II strip, then calculate the rate-corrected QTc with Fridericia’s formula QTc = QT/∛RR (both in seconds). Give the answer in seconds to three decimals.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QTc = s
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mV

This lead II strip shows an AV block, so the atria and the ventricles beat at different rates. The QRS complexes are regular: find the ventricular rate in beats per minute (1500 method, whole number).

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
ventricular rate = bpm
13.Prioritization & delegationMedium

Which instruction to a nursing assistant is the clearest?

  1. A“Measure Mr Lee’s blood pressure at 10:00 and tell me at once if the systolic is below 100.”
  2. B“Let me know if anything seems wrong with Mr Lee while you are in there.”
  3. C“Do Mr Lee’s vital signs sometime before lunch and write them on the chart for me.”
  4. D“Keep an eye on Mr Lee this morning and let me know how he is doing.”
14.Prioritization & delegationHard

During START triage, a non-walking adult breathes 24 times a minute, has a radial pulse, but cannot follow simple commands. Which category is the victim given?

  1. ABlack (expectant)
  2. BYellow (delayed)
  3. CRed (immediate)
  4. DGreen (minor)
15.Infection control & patient safetyMedium

Sputum specimens are ordered to look for acid-fast bacilli (TB). How are they usually collected?

  1. AThree deep-cough specimens collected 8 to 24 hours apart, at least one early in the morning
  2. BOne saliva sample collected at any convenient time of day
  3. COne specimen of sputum collected straight after the evening meal, when coughing is easiest
  4. DThree specimens collected after an antiseptic mouthwash
16.Infection control & patient safetyHard

A patient in the emergency waiting room has a cough for six weeks, night sweats, weight loss and blood in the sputum. What should the nurse do first?

  1. AStart contact precautions with a gown and gloves for staff
  2. BPlace the patient in a shared cubicle with the curtain closed
  3. CAsk the patient to wait in the waiting room until called
  4. DMask the patient and move them to an airborne isolation room
17.Lab values & electrolytesMedium

A patient with a potassium of 2.8 mEq/L has potassium chloride prescribed IV. Which statement about giving it is correct?

  1. AIt may be given as a slow IV push over one minute if the level is very low
  2. BIt is given as an undiluted bolus into a large vein to avoid irritation
  3. CIt is always diluted and given by infusion pump, never as an IV push
  4. DIt is added to the IV bag without mixing, so it stays at the bottom
18.Lab values & electrolytesHard

Four results arrive at the same time. Which patient should the nurse see first?

  1. AHemoglobin 10.4 g/dL (104 g/L) in a patient with stable chronic kidney disease
  2. BWhite cell count 12.0 × 10³/µL on the first day after surgery
  3. CGlucose 48 mg/dL (2.7 mmol/L) in a patient who had insulin an hour ago
  4. DINR 2.6 in a patient on warfarin for atrial fibrillation

3Solutions

1.Nursing fundamentals

Answer: C · To prevent lumpy fatty swelling that affects absorption

Why this is the answer

Injecting in the same place causes lipohypertrophy, which makes absorption unpredictable. Patients rotate within an area and check sites for lumps.

Answer

C · To prevent lumpy fatty swelling that affects absorption
2.Nursing fundamentals

Answer: C · Functional incontinence

Why this is the answer

Functional incontinence is caused by problems outside the urinary tract, such as poor mobility or confusion. A commode near the bed, easy clothing and regular toileting help.

Answer

C · Functional incontinence
3.Clinical nursing

Answer: D · Avoid large meals late in the evening and raise the head of the bed

Why this is the answer

Smaller meals, not eating close to bedtime, raising the head of the bed, weight loss and stopping smoking reduce reflux. Lying flat after eating makes it worse.

Answer

D · Avoid large meals late in the evening and raise the head of the bed
4.Clinical nursing

Answer: A · Haemodynamic instability needing urgent treatment, possibly electrical cardioversion

Why this is the answer

A tachyarrhythmia with adverse features such as shock, myocardial ischaemia or reduced consciousness is unstable. Urgent senior help is needed, and synchronised cardioversion is often used.

Answer

A · Haemodynamic instability needing urgent treatment, possibly electrical cardioversion
5.Arterial blood gas interpretation

Answer: HCO₃⁻ = 26.3 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Change in PaCO₂

|63 − 40| = 23 mmHg → 2.3 × 10 mmHg

Expected HCO₃⁻

HCO₃⁻ = 24 + 1·2.3 = 26.3 mmol/L

Answer

HCO₃⁻ = 26.3 mmol/L
6.Arterial blood gas interpretation

Answer: added respiratory acidosis

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

1.5·11 + 8 = 24.5 → 22.5–26.5 mmHg

Compare

measured: 34 mmHg → added respiratory acidosis

Answer

added respiratory acidosis
7.Clinical assessment scores

Answer: B = 18

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: slightly limited → 3
moisture: occasionally moist → 3
activity: walks occasionally → 3
mobility: slightly limited → 3
nutrition: adequate → 3
friction and shear: no apparent problem → 3

Add

Braden total = 3 + 3 + 3 + 3 + 3 + 3 = 18

Answer

B = 18
8.Clinical assessment scores

Answer: healthy weight

Body mass index: BMI = weight (kg)/height (m)², with the height converted to metres first. With pounds and inches, BMI = 703 × weight (lb)/height (in)². WHO adult categories: below 18.5 underweight, 18.5–24.9 healthy weight, 25.0–29.9 overweight, 30.0–34.9 obesity class I, 35.0–39.9 obesity class II and 40 or more obesity class III.

BMI

BMI = 47/1.58² = 18.83

Category

healthy weight

Answer

healthy weight
9.Enteral & parenteral nutrition calculations

Answer: %IBW = 90 %

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Ideal body weight (Devine)

160 cm/2.54 = 62.99 in
IBW = 45.5 + 2.3·(62.99 − 60) = 52.38 kg

Percentage of ideal body weight

%IBW = 47/52.38·100 = 89.73 ≈ 90%

Answer

%IBW = 90%
10.Enteral & parenteral nutrition calculations

Answer: E = 2142 kcal/day

Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. Obesity in critical illness (ASPEN/SCCM 2016): BMI = weight/height² (kg/m²). For BMI 30–50 the energy goal is 11–14 kcal/kg of actual body weight per day; above 50 it is 22–25 kcal/kg of ideal body weight per day. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Body mass index

BMI = 153/1.76² = 49.39 kg/m²

Energy goal

BMI 30–50: kcal per kg of actual body weight.

E = 14·153 = 2142 kcal/day

Answer

E = 2142 kcal/day
11.ECG rhythm strip interpretation

Answer: QTc = 0.501 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

QT = 13 × 0.04 = 0.52 s
RR = 28 × 0.04 = 1.12 s

Fridericia’s formula

QTc = 0.52/∛1.12 = 0.52/1.038 = 0.501 s

Answer

QTc = 0.501 s

Above 0.50 s: markedly prolonged. (501 ms)

12.ECG rhythm strip interpretation

Answer: ventricular rate = 39 bpm

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Atrial rate

P–P = 19 small boxes = 0.76 s → 1500 ÷ 19 = 78.95 ≈ 79 per minute

Ventricular rate

R–R = 38 small boxes = 1.52 s → 1500 ÷ 38 = 39.47 ≈ 39 per minute

Answer

ventricular rate = 39 bpm

Answer

ventricular rate = 39 bpm

2:1 AV block: every second P wave is not conducted, so the atrial rate is twice the ventricular rate.

13.Prioritization & delegation

Answer: A · “Measure Mr Lee’s blood pressure at 10:00 and tell me at once if the systolic is below 100.”

Why this is the answer

The best instruction says exactly what to do, when, and which values must be reported at once. The other instructions leave the assistant to guess what matters.

Answer

A · “Measure Mr Lee’s blood pressure at 10:00 and tell me at once if the systolic is below 100.”
14.Prioritization & delegation

Answer: C · Red (immediate)

Why this is the answer

A victim who fails the mental status check (cannot follow simple commands) is immediate, even when breathing and perfusion are acceptable. This may signal a head injury or shock.

Answer

C · Red (immediate)
15.Infection control & patient safety

Answer: A · Three deep-cough specimens collected 8 to 24 hours apart, at least one early in the morning

Why this is the answer

Several deep-cough sputum samples improve the chance of finding acid-fast bacilli, and early-morning samples contain the most secretions. Saliva is not sputum, and antiseptic mouthwash can affect the result.

Answer

A · Three deep-cough specimens collected 8 to 24 hours apart, at least one early in the morning
16.Infection control & patient safety

Answer: D · Mask the patient and move them to an airborne isolation room

Why this is the answer

Prolonged cough, night sweats, weight loss and hemoptysis suggest pulmonary tuberculosis. The patient wears a surgical mask and is moved quickly to a negative-pressure room, and staff wear respirators. Curtains do not stop airborne particles.

Answer

D · Mask the patient and move them to an airborne isolation room
17.Lab values & electrolytes

Answer: C · It is always diluted and given by infusion pump, never as an IV push

Why this is the answer

Concentrated potassium chloride given as an IV push can cause fatal cardiac arrest, so it is never pushed. It is diluted, mixed well and given by infusion pump at a rate set by protocol, often with cardiac monitoring at higher rates.

Answer

C · It is always diluted and given by infusion pump, never as an IV push
18.Lab values & electrolytes

Answer: C · Glucose 48 mg/dL (2.7 mmol/L) in a patient who had insulin an hour ago

Why this is the answer

Hypoglycemia after insulin can quickly cause seizures and loss of consciousness, so it is treated first. Mild anemia in CKD is expected, an INR of 2.6 is within the target range, and a slightly raised white count is common after surgery.Checked against: Blood Glucose Test · MedlinePlus (NIH) (2024); Prothrombin time (PT) · MedlinePlus (NIH) (2025)

Answer

C · Glucose 48 mg/dL (2.7 mmol/L) in a patient who had insulin an hour ago

ExamProblems · examproblems.com/courses/nursing-fundamentals